Codeine Cough Syrup Side Effects
Codeine cough syrup can cause a number of side effects, especially if a person takes the drug in high doses. Like all prescription drugs, users should not take codeine cough syrup in higher doses, more frequent doses, or for a longer period of time than they have been prescribed to do so. Codeine itself can cause side effects, and even in its cough syrup form, these can be dangerous.
Common Side Effects
The NLM lists a number of physical side effects the drug may cause. Although these are not usually dangerous, patients are advised to tell their doctors “if any of these symptoms are severe or do not go away.” These may include:
- Nausea and vomiting
- Stomach pain
- Mood swings
- Difficulty urinating
With opioid medications, constipation is the most often complained of side effect. When someone takes codeine cough syrup regularly, there is a chance that they may experience intense or more extreme side effects. These should alert the user to the possible presence of a serious condition and may include:
- Extreme drowsiness
- Vision problems
An individual who experiences any of these symptoms should contact their doctor right away. Rash, itching, and hives may be the result of an allergy to codeine, and an allergic individual must be taken off the medication and given a different type of drug. Seizures can also be incredibly dangerous and can sometimes occur with opioid drug use.
According to the DailyMed, cardiovascular issues such as “tachycardia, bradycardia, palpitation, faintness, syncope, [or] orthostatic hypotension” can occur. If you notice that your heart rate seems abnormal or that you are experiencing other cardiovascular issues as a result of your codeine use, you should speak to your doctor immediately. Codeine can slow a person’s bodily functions which can be dangerous for the heart.
Codeine Cough Syrup Abuse Side Effects
When a person abuses codeine cough syrup, all the possible side effects above become more likely to occur and more intensified. This means a person is in danger of experiencing the more harmful side effects because of the high doses of codeine in their system.
In addition, codeine use can cause slowed breathing which, especially when the drug is abused, can lead to respiratory failure. Commonly, this is only an issue that individuals who abuse the drug experience, but it can cause brain damage and even death if the person is not treated immediately.
Those who abuse codeine cough syrup often mix it with soda or alcohol in order to mask the flavor. This is extremely dangerous as well. According to the NIDA, “Mixing [the drug] with alcohol greatly increases” the risk of a slowed heart and breathing rate, brain damage, and death.
A person can also become addicted to codeine cough syrup, just like with any other opioid drug of abuse. When an individual abuses this substance often, they experience a tolerance for its effects which will cause them to take more each time in an attempt to feel the same euphoric high. The individual may start to exhibit dangerous, drug seeking behavior and require treatment in order to stop abusing the medication.